Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 95, NWS Springfield, MO

August 16, 2019Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 16, 2019, 3:17 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2019, 3:17 AM CDT (08:17 UTC)
Expired
Aug 16, 2019, 9:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:30 AM CDTFLASH FLOODFort Scott, KSDELAYED REPORT OF FLOODING OVER HIGHWAY 7 IN VARIOUS LOCATIONS NEAR FORT SCOTT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

259 
WGUS53 KSGF 160817
FFWSGF
KSC011-MOC217-161415-
/O.NEW.KSGF.FF.W.0095.190816T0817Z-190816T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
317 AM CDT Fri Aug 16 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Bourbon County in southeastern Kansas...
  Vernon County in west central Missouri...

* Until 915 AM CDT.

* At 316 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler radar was estimating 
  two to three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Nevada...                         Fort Scott...
  Marmaton...                       Sheldon...
  Uniontown...                      Bronaugh...
  Fulton...                         Redfield...
  Moundville...                     Richards...
  Milo...                           Mapleton...
  Deerfield...                      Metz...
  Stotesbury...                     Horton...
  Harding...                        Pawnee Station...
  Hiattville...                     Petersburg...

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
Highway 54, 3 miles east of Deerfield...
Route KK at Dry Wood Creek 5 miles northwest of Moundville...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3803 9504 3804 9461 3806 9461 3806 9441
      3764 9411 3768 9498

$$

Lindenberg
1 follow-up statement
605 
WGUS73 KSGF 161415
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
915 AM CDT Fri Aug 16 2019

KSC011-MOC217-161423-
/O.EXP.KSGF.FF.W.0095.000000T0000Z-190816T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
915 AM CDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING FOR BOURBON AND VERNON COUNTIES WILL
EXPIRE AT 915 AM CDT...

The Flash Flood Warning has been replaced with a Flood Warning over 
much of the area as residual flood waters remain over the warned 
area, but rapid rises in water level are no longer expected. Please 
continue to heed any remaining road closures.

LAT...LON 3803 9504 3804 9461 3806 9461 3806 9441
      3764 9411 3768 9498

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:42 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 11:42 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1142 PM CDT Thu Aug 15 2019

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)
Issued at 319 PM CDT Thu Aug 15 2019

Our forecast remains rain-free so far this afternoon, with
scattered storms developing just south of the Missouri border over
northwest Arkansas. To the north, we continue to watch a larger
area of convection around Kansas City and an outflow boundary over
northern and east central Kansas.

The airmass just to the south of the outflow boundary is very
unstable with MUCAPEs over 4000 j/kg. SPC increased the northwest
portion of the forecast area to a slight risk as severe storms are
expected to develop during the late afternoon and move
southeastward into southeast KS and west central MO. Forecast
soundings also show some decent helicity developing with the help
of a low level jet and southeastward bulk shear vectors. It looks
like we'll have a small window for supercell potential from around
10 PM to 1 AM when instability and adequate shear coincide over
eastern KS and extreme west central MO. Main threat will be hail
and damaging straight line winds with a near zero but non zero
tornado threat.

Storms should gradually weaken during the early morning and leave
another outflow boundary near the I-44 corridor. Another round of
storms will likely develop along and north of the boundary during
the afternoon with central MO having the greater chances for
storms through Friday evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 319 PM CDT Thu Aug 15 2019

The upper level westerlies remain over the region through the
weekend with a shift from northwest to due west flow. In response
a lee side trough will develop over eastern Colorado and push
eastward as it interacts with an upper level disturbance. These
features will move across the region Saturday night and Sunday,
bringing another round of storms to the region.

Mainly hotter and dry conditions are expected early next week as an
upper level ridge builds back over the Plains and and Midwest.
By Wednesday and Thursday, precipitation chances should creep back
up as the upper ridge shifts further to the west and puts our area
back in northwest flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Aug 15 2019

Showers and thunderstorms will approach the area from the
northwest overnight however some uncertainty exists as to how far
south they will go therefore have gone with VCTS for SGF and JLN
for now closer to 09z. Otherwise expect VFR conditions at the
sites with southerly winds. Low level wind shear is possible
overnight however too marginal to include into the tafs.
Additional showers and storms may affect the area again towards
the very end of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Burchfield
Hazardous weather outlook, Aug 15, 11:27 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1127 PM CDT Thu Aug 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1127 PM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Clusters of showers and thunderstorms, some severe, will move into
the area from the northwest overnight into the early morning hours
Friday. The most intense storms could produce large hail to the
size of ping pong balls, damaging winds up to 70 mph and frequent
cloud to ground lightning. An isolated tornado is possible across
southeast Kansas and far western Missouri however the threat is
low. Locally heavy rainfall and isolated flooding will be possible
in locations that see repeated storms.

In general, locations along and north of Interstate 44 have the
highest chance of seeing these storms overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will again be possible Friday afternoon
and Friday night. Severe thunderstorms with large hail and
damaging winds will be possible along and north of Interstate 44,
especially during the evening and overnight hours. Frequent cloud
to ground lightning and locally heavy rainfall will also be
possible. Locations across central Missouri may see a flooding
threat develop if repeated rounds of rainfall occur.

Scattered thunderstorm chances will continue through the weekend.

Heat index values will reach up the mid 90s to near 100 from the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
 locations along and north of Highway 54 and in the next six hours
 closer to the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 16, 12:50 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND GST     3 WNW COLE CAMP         38.48N 93.25W
08/16/2019  M54 MPH          BENTON             MO   MESONET

            MESONET STATION FW3737 COLE CAMP.

&&

MB
Local storm report, Aug 16, 1:11 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             SUNRISE BEACH           38.18N 92.78W
08/16/2019  E1.00 INCH       CAMDEN             MO   AMATEUR RADIO

&&

MB
Local storm report, Aug 16, 2:00 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     NEVADA                  37.84N 94.36W
08/16/2019                   VERNON             MO   LAW ENFORCEMENT

            TELEPHONE POLE BLOWN DOWN.

&&

SSL
Special weather statement, Aug 16, 2:26 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
226 AM CDT Fri Aug 16 2019

MOZ070-071-082-083-160815-
Dent MO-Phelps MO-Pulaski MO-Texas MO-
226 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENT...SOUTHEASTERN
PULASKI...NORTH CENTRAL TEXAS AND SOUTHERN PHELPS COUNTIES UNTIL 315
AM CDT...

At 226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Rolla to Fort Leonard
Wood. Movement was southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Leonard Wood...              Salem...
Waynesville...                    St. Robert...
Edgar Springs...                  Lenox...
Beulah...                         Lake Spring...
Anutt...                          Bangert...
Howes...                          Lecoma...
Sligo...

This includes Interstate 44 between mile markers 153 and 157, near
mile marker 159, between mile markers 161 and 162, and between mile
markers 180 and 183.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Missouri.

LAT...LON 3751 9211 3780 9229 3794 9156 3792 9152
      3779 9152 3779 9131 3771 9131 3769 9125
TIME...MOT...LOC 0726Z 298DEG 22KT 3784 9164 3775 9219

Titus
Special weather statement, Aug 16, 2:56 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
256 AM CDT Fri Aug 16 2019

MOZ090-160845-
Greene MO-
256 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 345 AM CDT...

At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Hope to near Willard to 7 miles
southwest of Ash Grove. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield...                    Republic...
Battlefield...                    Willard...
Rogersville...                    Strafford...
Ash Grove...                      Fair Grove...
Brookline...                      Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Turners...
Bois D'arc...                     Cave Springs...
Galloway...

This includes Interstate 44 between mile markers 59 and 89.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.

LAT...LON 3710 9360 3729 9361 3743 9345 3741 9308
      3727 9308 3727 9306 3709 9306
TIME...MOT...LOC 0756Z 302DEG 34KT 3739 9326 3733 9339 3723 9367

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningSGFBourbon49 min
Aug 16, 12:37 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford38 min
Aug 16, 1:07 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Aug 16, 1:28 AM CDTSevere Thunderstorm WarningSGFCrawford62 min
Aug 16, 1:51 AM CDTSevere Thunderstorm WarningSGFBourbon38 min
Aug 16, 3:30 AM CDTSpecial Weather StatementSGFBourbon45 min
Aug 16, 4:27 AM CDTRiver Flood WarningSGFBourbon49 hr
Aug 16, 9:13 AM CDTAreal Flood WarningSGFBourbon6 hr
Aug 16, 12:30 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Aug 16, 12:46 PM CDTSpecial Weather StatementSGFBourbon44 min
Aug 16, 3:12 PM CDTAreal Flood WarningSGFBourbon6 hr
Aug 15, 11:56 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan49 min
Aug 16, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan38 min
Aug 16, 12:54 AM CDTSevere Thunderstorm WarningSGFCamden, Miller51 min
Aug 16, 1:32 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair43 min
Aug 16, 1:36 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski39 min
Aug 16, 2:08 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Dade, Dallas, Hickory, Polk67 min
Aug 16, 2:26 AM CDTSpecial Weather StatementSGFPhelps49 min
Aug 16, 2:56 AM CDTSpecial Weather StatementSGFGreene49 min
Aug 16, 3:49 AM CDTSpecial Weather StatementSGFChristian, Douglas, Laclede, Texas, Webster, Wright56 min
Aug 16, 4:28 AM CDTSpecial Weather StatementSGFDouglas, Howell, Shannon, Texas62 min
Aug 16, 5:21 AM CDTRiver Flood WarningSGFVernon8 days
Aug 16, 8:38 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon2 hr
Aug 16, 9:39 AM CDTRiver Flood WarningSGFBates, Vernon9 days
Aug 16, 9:39 AM CDTRiver Flood WarningSGFSt. Clair23 days
Aug 16, 11:06 AM CDTAreal Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon6 hr
Aug 16, 2:32 PM CDTRiver Flood WarningSGFVernon4 days
Aug 16, 3:08 PM CDTSpecial Weather StatementSGFDallas37 min

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.